Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Riverton, WY

May 20, 2004Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 20, 2004, 5:40 PM MDT for Natrona County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 5:40 PM MDT (23:40 UTC)
Expired
May 20, 2004, 6:30 PM MDT
In force
50 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 177 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2004-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2004-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

207 
WUUS55 KRIW 202340
SVRRIW
WYC025-210030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
539 PM MDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL NATRONA COUNTY IN CENTRAL WYOMING
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER

* UNTIL 630 PM MDT

* AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER   
  PARADISE VALLEY...MOVING TOWARDS CASPER...AND MOVING NORTHEAST AT 
  20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  I25 EXIT 191 AROUND 545 PM MDT
  EVANSVILLE AROUND 550 PM MDT
  EDNES K WILKINS STATE PARK AROUND 555 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4284 10652 4271 10635 4281 10609 4317 10610

$$

C. BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:38 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 20, 2:38 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
238 PM MDT THU MAY 20 2004

.TONIGHT THROUGH SUNDAY...
UPPER LEVEL SOUTHWEST FLOW OVER WYOMING THIS AFTERNOON. MAIN UPPER
LEVEL LOW BACK OVER NORTHEAST CA AND NORTHWEST NV. SHORT WAVE
ENERGY ALONG WITH SOME JET DYNAMICS RESULTING IN SCT TSTMS ACROSS
CENTRAL AND WESTERN WYOMING. ALSO...LAPS DATA INDICATES CAPES OF
500 TO 1000 J/KG ACROSS FREMONT...SOUTHERN SUBLETTE AND WESTERN
SWEETWATER COUNTIES. GOING WITH SCT EVENING POPS ACROSS THE ENTIRE
CWFA THIS EVENING...MOST NUMEROUS ACROSS SOUTH AND WEST. A FEW STORMS
WILL PROBABLY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAIN. UPPER
LEVEL LOW TO OUR WEST...BEGINS TO SHEAR OUT AND UPPER LEVEL FLOW
TURNS WESTERLY BY SATURDAY. SFC BOUNDARY EAST OF THE DIVIDE WILL
LIFT NORTH ON FRIDAY AND SATURDAY. GOING WITH SCT POPS ACROSS THE
NORTHERN CWFA ON FRIDAY WITH DIRER AIR WORKING IN ACROSS THE
SOUTH...AND MAINLY ISOLD POPS FOR FRIDAY NIGHT. WILL GO WITH SCT
POPS ACROSS THE MOUNTAINS AND NORTHERN CWFA ON SATURDAY AS WEAK
BOUNDARY STILL ACROSS THE NORTH ALONG WITH SOME 7-3H VERTICAL
MOTION. INCREASING UPPER LEVEL FLOW BEGINS TO ADVECT DRIER AIR INTO
THE AREA ON SUNDAY...BESIDES SCT POPS ACROSS THE NORTHWEST AND BIG
HORNS. ALSO SFC AND 700 MB GRADIENTS TIGHTEN...SO SOME WINDY WX...
ESPECIALLY WIND CORRIDOR FROM RKS TO CPR.

.SUNDAY NIGHT THROUGH THURSDAY...
MEDIUM RANGE MODELS IN GOOD AGREEMENT NOW TAKING ENERGY DIVING DOWN
FRONT OF 140W RIDGE ACROSS NW U.S. SUNDAY AND EVENTUALLY CUTTING
OFF LOW OFF COAST BY MID-WEEK.  NORTHERN STREAM SHORTWAVE TO LIFT
NORTH OF AREA SUNDAY AFTERNOON WITH WYOMING UNDER DRIER WESTERLY
FLOW.  GFS MORE DOMINANT WITH THE WESTERLIES AFTERWARDS THAN ECMWF
BRINGING CLIPPER SHORTWAVE ACROSS NORTH MONDAY NIGHT WITH DRIER WNW
FLOW PREVAILING AFTERWARDS.  ECMWF SOLUTION WOULD LEAVE THE DOOR
OPEN FOR SHORTWAVES EJECTING FROM LOW OFF CALIFORNIA COAST AND
BETTER CHANCE AT CONVECTION.  WILL KEEP SLIGHT CHANCE POPS ACROSS
FAR NORTH WHERE MEAN FRONTAL POSITION PROGGED TO HANG AROUND
THROUGH THE PERIOD.  TEMPERATURES WOULD BE SEASONABLY COOL IN GFS
PATTERN AND WARMER IN THE ECMWF AND WILL TREND MORE TOWARD GFS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MC/AEM
Hazardous weather outlook, May 20, 5:01 AM MDT, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
501 AM MDT THU MAY 20 2004

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
501 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT.

SPOTTERS ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

AEM

Nearby

Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.